Roughly one-quarter of adults over age 45 are taking cholesterol-lowering statin drugs. According to a recent study, 17 percent of patients taking the pills reported side effects, including muscle pain, nausea and problems with their liver or nervous system. That’s much higher than the previous numbers reported to provide evidence for regulatory approval of statins.
The study, which was published in the April 2013 edition of Annals of Internal Medicine, looked at more than 100,000 people who’d been prescribed statins from 2000-2008 at Brigham and Women’s Hospital and Massachusetts General Hospital in Boston. Researchers found that about two-thirds of people with side effects quit taking statins. Half of all the people who had been prescribed statins quit them at least temporarily and twenty percent quit for more than a year. Why would they quit? Researchers suggest painful side effects are to blame.
How Do Statin Medications Work?
Statins work by blocking the action of the liver enzyme that is responsible for producing cholesterol. Too much cholesterol in the blood can cause a buildup of plaque on the walls of the arteries. Over time, that buildup causes the arteries to narrow or harden. Sudden blood clots in these narrowed arteries can cause a heart attack or stroke.
Statins lower “bad” LDL cholesterol and total cholesterol levels. At the same time, they lower triglycerides and raise “good” HDL cholesterol levels. Statins may also stabilize plaque in the arteries, making heart attacks less likely.
Unfortunately, statin medications are often accompanied by painful side effects. The most common is muscle pain and weakness. The pain might be described as a soreness, tiredness or weakness in the muscles. It can be a mild discomfort, or it can be severe enough to make daily activities difficult. Climbing the stairs or even just walking to the mailbox can be uncomfortable or tiring.
It’s unclear what causes statin side effects, especially muscle pain. Statins may affect not only your liver’s production of cholesterol but also several enzymes in muscle cells that are responsible for muscle growth. The effects of statins on these cells may be the cause of muscle aches.
CoQ10 Can Help
Coenzyme Q10 (CoQ10) is a substance that’s found naturally in the body. It aids in the conversion of food into energy. CoQ10 is found in almost every cell in the body, and is a powerful antioxidant. In fact, CoQ10 is the only antioxidant synthesized by the human body. Recent studies have shown that individuals on statin medications can find relief. In fact, in one study, patients taking CoQ10 saw an average 54% decrease in pain and 44% decrease in muscle weakness after six months. If you are taking statins and are suffering unpleasant side effects, discuss the use of CoQ10 with your doctor. It might be a good option for you, especially if you are in good health.